Idaho, 2012

Winter Weather in Idaho, December 23, 2012

December 23, 2012 · NWS BOI · 1 event in 1 county or zone

Strong upslope and good moisture advection produced the right ingredients for an abundant snowfall on the Camas Prairie on the 23rd of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Strong upslope and good moisture advection produced the right ingredients for an abundant snowfall on the Camas Prairie on the 23rd of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 23, 2:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 23, 2:57 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
257 PM MST SUN DEC 23 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY...LARGE SWATH OF SNOW FROM
NE OREGON THROUGH SW IDAHO THIS AFTERNOON WILL LIFT THROUGH THE
CENTRAL MOUNTAINS THROUGH EARLY MONDAY. GUSTY WINDS FROM NE EAST
TO SOUTH TO 30 MPH AHEAD AND WITH THE SNOW WILL SHIFT TO THE SW
AND WEST TONIGHT BEHIND IT AS SNOW DECREASES TO SCATTERED SNOW
SHOWERS...EXCEPT IN CENTRAL IDAHO. THERE SNOW SHOWERS WILL
CONTINUE THROUGH MONDAY AND DECREASE TO SCATTERED MONDAY EVENING
BEFORE MOSTLY DRYING OUT LATE MONDAY NIGHT. COLDER TONIGHT THROUGH
TUESDAY AND WITH FRESH SNOW DROPPED LOWS INTO THE SINGLE DIGITS
AND TEENS ACROSS HARNEY COUNTY TONIGHT AND EVERYWHERE MONDAY
NIGHT. NEXT SYSTEM ON TRACK ACROSS SE OREGON TUESDAY MAY
NEED WINTER HIGHLIGHTS FOR SNOW. PLAN TO WAIT FOR THIS ADVISORY
TO EXPIRE EARLY MONDAY THEN TAKE A LOOK AT LATER RUNS AS TIMING
SLOWED DOWN A LITTLE IN 12Z RUNS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MODELS TRENDING TOWARD
SPLITTING THE STORM TIMED FOR TUESDAY NIGHT AND WEDNESDAY. FOCUS OF
THE PRECIPITATION IS WITH THE SOUTHERN ENERGY WHICH TRACKS THROUGH
NORTHERN CA AND NV. STILL A CHANCE FOR LIGHT SNOW ACROSS MUCH OF THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY THOUGH HIGHEST AMOUNTS
ARE FAVORED ACROSS SOUTHERN ZONES. COLD AIR FOLLOWS THIS SYSTEM WITH
THE FIRST PROLONGED PERIOD OF BELOW NORMAL TEMPERATURES IN WHILE.
MODELS CONSISTENT IN A SPLIT FLOW DEVELOPING OFF THE WEST COAST...
PUTTING THE PAC NW UNDER A RIDGE. THOUGH THERE IS UNCERTAINTY WITH A
SYSTEM APPROACHING THE COAST ON SATURDAY THE OVERALL PATTERN FAVORS
THE DEVELOPMENT OF AN INVERSION AND DRIER THAN NORMAL WEATHER.

&&

.AVIATION...WIDESPREAD SNOW AND IFR IN SW IDAHO MTNS TONIGHT INTO
MONDAY. ISOLATED IFR AND WIDESPREAD MVFR IN SNOW EXTENDING FROM
EAST-CENTRAL OREGON THROUGH THE SNAKE RIVER VALLEY OF IDAHO WILL
PERSIST THROUGH ABOUT 03Z THIS EVENING. SE OREGON AND SNAKE RIVER OF
SW IDAHO IMPROVE TO VFR FOR TONIGHT AND MONDAY. GUSTY SOUTH TO EAST
SURFACE WINDS THROUGH THIS EVENING WILL DIMINISH TONIGHT AND SHIFT
TO THE WEST-NORTHWEST FOR MONDAY...BUT REMAIN CONSIDERABLY WEAKER.
SW WINDS ALOFT OF 30-50 KTS THIS EVENING WILL ALSO SHIFT TO THE NW
AND WEAKEN BY MONDAY MORNING.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING IDZ029-033.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY IDZ011-013-028.
OR...WINTER WEATHER ADVISORY UNTIL 11 PM MST /10 PM PST/ THIS EVENING
     ORZ061>063.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....DG/DD
AVIATION.....DG
Hazardous weather outlook, Dec 23, 4:06 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
406 AM MST SUN DEC 23 2012

IDZ011-013-028-029-033-ORZ061>063-241115-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-
406 AM MST SUN DEC 23 2012 /306 AM PST SUN DEC 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SOUTHEAST OREGON
AND MUCH OF SOUTHWEST IDAHO FOR THIS AFTERNOON AND TONIGHT. SEE
THE LATEST WINTER WEATHER MESSAGE...BOIWSWBOI...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM MOVING INTO THE AREA DURING THE AFTERNOON ON
CHRISTMAS DAY COULD BRING 3 TO 6 INCHES OF SNOW TO THE MOUNTAINS
OVERNIGHT WITH UP TO 3 INCHES ADDITIONAL SNOW POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014>016-030-ORZ064-241115-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-LOWER TREASURE VALLEY OR-
406 AM MST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INCH OR TWO OF SNOW IS POSSIBLE TUESDAY NIGHT...WHICH COMBINED
WITH FREEZING TEMPERATURES COULD MAKE DRIVING CONDITIONS HAZARDOUS
OVERNIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Camas Prairie

When
December 23, 4:00 PM MST to 10:00 PM MST
Where
Camas Prairie forecast zone
Reported by
Law Enforcement
Coordinates
43.409, -115.137 (the zone’s center; the record gives no point)

The Camas County Sheriff's Office reported 6 to 8 inches of new snow in Fairfield.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446492.